Latest and Greatest: Overview 2015 American Heart Association Emergency Cardiovascular Care Updates
New Opioid-associated Life Threatening Emergency Algorithm
Opioids are compounds taken from the opium poppy and other synthetic analogues that has the same action to the body. In higher doses, opioids may cause respiratory depression and death, with risks increased upon combination with alcohol. Drugs classified as opioids include morphine, hydrocodone, fentanyl, methadone, oxycodone, tramadol, and heroin. Some specific effect of opioids include torsade’s de pointes and cardiotoxicity, credited to methadone and propoxyphene.
Opioids are routinely used for pain management postoperatively. However, respiratory compromise, often due to opioid administration, is a contributor or main cause of more than 1/3 of hospital cardiopulmonary arrests. In 2013, the recorded casualty attributed to opioid prescription overdose in the United States amounted to 16, 235 while 8257 were attributed to heroin overdose. Opioid overdose was the leading cause of unintentional injurious death among people aged 25 to 60 years in 2012 both in Canada and the United States.
Given the dangers of opioid overdose and the increasing number of deaths attributed to it, indeed there is a need to establish recommendations for the management of such cases.
The Opioid-associated Life Threatening Emergency Algorithm for 2015 begins with assessment and activation. Upon encountering a victim with indefinite or absent pulse who may be in cardiac arrest, the patient must be assessed for unresponsiveness. Help must be sought and someone should be sent to call 911. AED and naloxone should be prepared and breathing should be observed.
If the victim is unresponsive, without or only grasping for breath, cardiopulmonary resuscitation should be started. If the rescuer is alone, CPR must be done for approximately 2 minutes before leaving the victim to call 911, get naloxone, and AED.
Once available, naloxone should be given 2 mg intranasal or 0.4 mg intramuscular. This could then be repeated after 4 minutes. Should the victim respond, he must be continuously monitored until help arrives; if he stops responding CPR should be started and naloxone be given again. If the victim does not respond to naloxone, CPR must be continued and AED should be applied once available until advanced help arrives.
A keen healthcare provider must have a high index of suspicion when it comes to patients who are at higher risk of having cardiac arrest secondary to opioid overdose. While naloxone has no definite role I controlling cardiac arrest, empiric administration of naloxone to all unresponsive opioid-associated life-threatening emergency patients may be reasonable as an adjunct to standard first aid and non–healthcare provider BLS protocols. However, standard cardiopulmonary resuscitation procedures and emergency medical services initiation should not be neglected for naloxone administration.
Staessen J, Fiocchi R, Bouillon R, Fagard R, Lijnen P, Moerman E, De Schaepdryver A, Amery A. (1985) The nature of opioid involvement in the hemodynamic respiratory and humeral responses to exercise. Circulation 72:982–990.
MacNabb, Brayanov, and Freeman. “Emerging Technologies in Cellular and Pharmacological Therapies.” Circulation. American Heart Association, . Web. 2016. <http://circ.ahajournals.org/content/128/Suppl_22/A15815.abstract?sid=faa44947-1866-4dab-b057-f4008d821130>.
Leave A Comment